MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemolysis (1886); Renal Failure (2041); Hematuria (2558)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Product/patient demographics/indication/baseline presentation: an impella cp smartassist was inserted percutaneously via right femoral access site in 68-year-old male patient (weight 120 kilograms and height 185 cm) for acute myocardial infarction/ cardiogenic shock.The patient¿s comorbidities were prior cardiopulmonary resuscitation (cpr).The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage e identified as the body fails to respond to maximal lifesaving therapies.Device course & treatment: during impella support, the patient developed suspected hemolysis manifested by red/tinged urine.Hemolysis began while on support and was diagnosed based on urine discoloration; however, no laboratory values, including plasma free hemoglobin, were provided.Imaging and echocardiography confirmed appropriate pump position during the event, with no evidence of pump contact with the mitral apparatus and no reported suction events.The patient remained on p-9 support and was unable to be weaned.Additional clinical findings included renal failure requiring continuous renal replacement therapy (crrt), shock liver, cardiogenic shock, absent urine output, and elevated central venous pressure of 23 mmhg.Activated clotting time (act) and plasma free hemoglobin values were not reported.Elevated cvp may indicate impaired forward flow and inadequate preload transfer to the left ventricle, conditions that can contribute to increased red blood cell shear stress and hemolysis.The device was not removed due to the event.Additional factors: the patient was reported to be coagulopathic; however, associated coagulation laboratory values were not provided.Additional contributing clinical factors included advanced critical illness with scai shock stage e cardiogenic shock, ongoing vasopressor therapy, systemic anticoagulation, renal failure requiring crrt, shock liver and elevated cvp.The patient's severe underlying cardiac condition, vasopressor-dependent shock state, and reported coagulopathy may also have influenced thrombus formation, hemolysis, and the subsequent need for renal replacement therapy.Device contribution; the reported hemolysis is being associated with the impella cp.Although the device remained properly positioned, generated no alarms, and was reported to be functioning within expected operating parameters.However, the contribution of concomitant systemic anticoagulation, vasopressor therapy, severe cardiogenic shock, and the patient's underlying critical illness cannot be excluded as contributing factors to the reported hemolysis and renal failure.At the time of reporting, the patient remained alive.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50932629
Report Number1220648-2026-13468
Device Sequence Number9525915
Product Code OZD
UDI-Device Identifier00813502012279
UDI-Public(01)00813502012279(17)280531(10)2027938181
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027938181
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2026
Supplement Date Received by Manufacturer09/28/2026
Initial Report FDA Received Date09/29/2026
Supplement Report FDA Received Date10/01/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/21/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
continuous renal replacement therapy (CRRT),
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight264 LB
Patient RaceWhite